Idaho, 2025

Flash Flooding and Debris Flows in Idaho, August 26, 2025

August 26, 2025 · NWS BOI · 6 events in 2 counties and zones

Monsoonal moisture surged into the region over a three day period, the most intense of which was the 26th. High atmospheric moisture content combined with weak flow in a monsoonal pattern to produce very moist storms moving very slowly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Monsoonal moisture surged into the region over a three day period, the most intense of which was the 26th. High atmospheric moisture content combined with weak flow in a monsoonal pattern to produce very moist storms moving very slowly. Additionally, as terrain served as the main trigger for convection, storms would train over the same spots for much longer than normal. Precipitable water was at near record levels around 1.2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 26, 1:34 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 26, 1:34 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Boise ID
234 PM MDT Tue Aug 26 2025

.SHORT TERM...Tonight through Thursday night...
A very moist atmosphere remains in place as southerly flow
transports monsoon moisture over the forecast area. The morning
sounding measured 1.20 inches of precipitable water with light
southerly steering flow. This is a favorable setup for slow moving
showers and thunderstorms and locally heavy rain, thus a flash
flood watch remains in effect. Showers and thunderstorms will
be on the uptick late this afternoon and evening, continuing
overnight and Wednesday. Greatest coverage is expected across
southwest Idaho as a weak upper trough lifts slowly north across
the area tonight and Wednesday. Westerly flow on the back side
of the trough is forecast to bring drier air into SE Oregon late
tonight which will diminish the precipitation chances over
Harney County by Wednesday morning. Therefore the flash flood
watch was adjusted to end late tonight for Harney County but
continues elsewhere through Wednesday evening. Westerly flow and
drier more stable air will spread across the area Thursday as
the upper trough departs and ridging starts to build over the
area. This will limit the chance of showers and thunderstorms to
primarily the higher terrain across SW Idaho Thursday while
temperatures trend up.

.LONG TERM...Friday through Tuesday...A broad upper ridge will build
into the region by Friday resulting in a warming and drying trend
heading into the weekend. High temperatures in the lower valleys are
expected to return to the upper 80s and lower 90s Friday to Sunday,
a few degrees above normal. Model guidance shows an upper low along
the Pacific NW coast early next week. There is currently a strong
guidance disagreement on whether the aforementioned upper low will
either split off or remain quasi-stationary over the NW coast by
Tuesday. This may bring (20% chance) some showers/thunderstorms
early next week over the mountains of SW Idaho.

&&

.AVIATION...Showers/thunderstorms becoming scattered to numerous
late this afternoon and evening. Greatest coverage across SW Idaho.
Outflow gusts to 25-35 kt, heavy rain, and small hail possible. MVFR
to local IFR conditions and mtn obscuration in heavy rain.
Visibility reductions near mtn wildfires. Surface winds: variable 5-
15 kt. Winds aloft at 10kft MSL: variable 5-15 kt.

KBOI...VFR. Scattered to numerous showers/thunderstorms in Treasure
Valley late this afternoon with 30-40 percent chance of impacting
the airport. Outflow gusts to 25-35 kts, mod/heavy rain, and small
hail possible. Then, rain showers likely (70-80% chance) at KBOI
tonight through Wednesday. Showers may be heavy at times and create
MVFR visibility. Surface winds: variable 10 kt or less through
tonight.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through Wednesday evening
     IDZ011>016-028>030-033.
OR...Flash Flood Watch through Wednesday evening ORZ062>064.
     Flash Flood Watch through late tonight ORZ061.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise

SHORT TERM...TL
LONG TERM....TL
AVIATION.....TL

In the hours before

Special weather statement, Aug 26, 4:53 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Boise ID
553 PM MDT Tue Aug 26 2025

IDZ013-014-270030-
Upper Treasure Valley ID-Boise Mountains ID-
553 PM MDT Tue Aug 26 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ADA...SOUTHWESTERN BOISE
AND WEST CENTRAL ELMORE COUNTIES THROUGH 630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Lucky Peak Reservoir, or 9 miles east of Boise,
moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph. Outflow winds expanding into Boise
         metro.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust possible.

Locations impacted include...
Boise, Eagle, Garden City, Blacks Creek Reservoir, Arrowrock Dam,
Lucky Peak Dam, Lucky Peak Reservoir, Lucky Peak Spring Shores
Marina, and Arrowrock Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4346 11579 4338 11612 4366 11644 4377 11591
TIME...MOT...LOC 2352Z 147DEG 12KT 4357 11605

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SH

The radar

The Boise radar (KCBX), 119 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 debris flow. Local standard time, as filed.

Flash Flood, Boise

When
August 26, 5:19 PM MST to 8:19 PM MST
Where
Boise County, 11.41 mi NNE of Lowman Warm Spgs Arp to 11.83 mi NNE of Lowman Warm Spgs Arp
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
44.278, -115.229

Rain amounts of 0.2-0.3 inches in an hour caused a debris flow that trapped cars near MP 103 of Hwy 21. This surprisingly small amount of water produced a mudslide because of two important reasons. First, the Wapiti burn scar last year burned very intensely in the flood location, leaving lots of ash and debris on the ground. Second, this portion of Hwy 21 is notorious for avalanches because of it's steep, fairly sparse forest. The very steep open slopes that were primed with ash allowed the small amounts of water to run off almost immediately, carrying debris and mud with it.

Flash Flood, Boise

When
August 26, 5:19 PM MST to 8:19 PM MST
Where
Boise County, 2.22 mi W of Garden Vly to 1.97 mi W of Garden Vly
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
44.082, -115.495

A small amount of water in a recently burned area with steep slopes allowed standing water to accumulate to 3 feet next to Hwy 21 near MP 80. This occurred around the same time as mudslides and rockslides on the same highway. While radar captured very little precipitation, this area was known to be susceptible to runoff, especially with the recent wild fires.

Flash Flood, Ada

When
August 26, 7:30 PM MST to 8:45 PM MST
Where
Ada County, 9.88 mi ENE of Barber to 10.18 mi E of Barber
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
43.601, -115.927

A training thunderstorm persisted near Arrowrock Dam for about 45 minutes with rain rates between 3 and 6 inches per hour. Rocky cliff faces and steep valleys allowed water to accumulate, though soil/brush retention absorbed most of the rain. While Arrowrock Road was still drivable afterwards, there was evidence of significant water erosion, with multiple spots estimated to have at least 6 inches of running water. The road would have been undrivable during the event.

Debris Flow, Ada

When
August 26, 7:45 PM MST to 9:10 PM MST
Where
Ada County, 3.9 mi ESE of Barber to 4.03 mi ESE of Barber
Cause
Heavy Rain / Burn Area
Reported by
NWS Storm Survey
Coordinates
43.554, -116.046

On the east side of the Valley Fire burn scar, heavy rainfall with a peak rain rate of 7 inches per hour caused a slurry of mud, ash, and debris to flow down eastern Highland Valley Rd, depositing nearly a foot of debris on the road with running water estimated at 12 inches high. The road would have been impassable while water was running, and the debris flow ran down the length of the valley. No impacts along Hwy 21.

Debris Flow, Ada

When
August 26, 7:45 PM MST to 9:10 PM MST
Where
Ada County, 1.84 mi SSE of Barber to 1.61 mi ESE of Barber
Cause
Heavy Rain / Burn Area
Reported by
NWS Storm Survey
Coordinates
43.548, -116.100

Heavy rainfall rates on the recent Valley Fire burn scar created a debris flow that ran down the entire length of Highland Valley, half of which flowed into the Boise River and the other half into a canal. The slurry heavily impacted a community along Warm Springs, running water/slurry could have been anywhere from 3 to 8 ft in height, swept a truck into a fence, only being caught by other debris. Lawns were covered in debris and a white picket fence would have been submerged in the flow. This came from a storm with a peak rain rate of 7 inches per hour that remained over Lucky Peak for an extended period of time.

Debris Flow, Ada

When
August 26, 7:45 PM MST to 9:10 PM MST
Where
Ada County, 0.86 mi SE of Barber to 0.47 mi ESE of Barber
Cause
Heavy Rain / Burn Area
Reported by
NWS Storm Survey
Coordinates
43.561, -116.108

Following the debris flow that impacted the community at the bottom of Highland Valley, the half of the flow that entered the canal followed the canal into another community near Barber. The flow was so high it crested a canal culvert and began flowing down streets of the suburban community. Multiple inches of silt were built up in the neighborhood, with debris at every turn along the way. Triggering a fast response clean up to reopen the neighborhood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295086, 1295088, 1295135, 1295132, 1295133, 1295134.